Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2020, 4:07 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2020, 4:07 PM PDT (23:07 UTC)
- Expired
- Aug 22, 2020, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 4:50 PM PDT | FLASH FLOOD | 8 Nnw Cima, CA | REPORTS OF SEVERAL INCHES OF WATER FLOODING CIMA RD JUST NORTH OF VALLEY VIEW RANCH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WGUS55 KVEF 222307
FFWVEF
CAC071-230215-
/O.NEW.KVEF.FF.W.0015.200822T2307Z-200823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
407 PM PDT Sat Aug 22 2020
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 715 PM PDT.
* At 407 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain near Nipton, Cima and Ivanpah roads in and near the
Mojave National Preserve. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of roads.
* Some locations that will experience flash flooding include...
Cima and Nipton And Ivanpah Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3520 11551 3539 11565 3547 11557 3545 11543
3549 11533 3537 11524 3520 11523
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA3 follow-up statements
882
WGUS75 KVEF 230002
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
502 PM PDT Sat Aug 22 2020
CAC071-230215-
/O.CON.KVEF.FF.W.0015.000000T0000Z-200823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
502 PM PDT Sat Aug 22 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS
EVENING FOR EASTERN SAN BERNARDINO COUNTY...
At 502 PM PDT, Doppler radar indicated thunderstorms thunderstorms
producing heavy rain within the Mojave National Preserve over Cima
Road and Morning Star Mine road. Flash flooding was reported to be
impacting Nipton Road and Cima Road.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Trained spotters.
IMPACT...Life threatening flash flooding of roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3520 11551 3539 11565 3547 11557 3545 11543
3549 11533 3537 11524 3520 11523
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA060
WGUS75 KVEF 230114
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
614 PM PDT Sat Aug 22 2020
CAC071-230215-
/O.CON.KVEF.FF.W.0015.000000T0000Z-200823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
614 PM PDT Sat Aug 22 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 614 PM PDT, Doppler radar indicated thunderstorms dissipated have
dissipated over the Mojave National Preserved. Radar total rainfall
estimates between 1 and 3 inches were indicated in the warned area.
Flooding from the earlier heavy rainfall will impact roads until at
least 715 PM PDT.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of washes and roads.
Cima Road, Ivanpah Road, Morning Star Ming Road and Nipton Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3520 11551 3539 11565 3547 11557 3545 11543
3549 11533 3537 11524 3520 11523
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA345
WGUS75 KVEF 230209
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT Sat Aug 22 2020
CAC071-230219-
/O.EXP.KVEF.FF.W.0015.000000T0000Z-200823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
709 PM PDT Sat Aug 22 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR
SAN BERNARDINO COUNTY...
Flood waters have likely receded within the Mojave National
Preserve. Flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
LAT...LON 3520 11551 3539 11565 3547 11557 3545 11543
3549 11533 3537 11524 3520 11523
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 12:49 PM PDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 22, 12:49 PM PDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1249 PM PDT Sat Aug 22 2020 .SYNOPSIS...Moisture surging into the area will bring the threat of afternoon thunderstorms through Monday, mainly over higher terrain, before drier air starts working in from the southwest Tuesday. Temperatures will remain several degrees above late August averages, except in spots where thunderstorms occur early in the afternoons. && .SHORT TERM...through Sunday Night. As of noon, waiting for convective initiation. Early morning debris clouds have mostly dissipated, and thin mid and high level clouds which have developed roughly from Las Vegas northward are not likely to slow down daytime heating very much, although the thick smoke and haze blanketing much of the area could also be a factor. Cumulus were popping over the Spring Mountains and Sheep Range, but not over the McCullough Range as of this typing. Mesoanalysis showed CAPE of 1500-2500 J/kg in an axis from the Morongo Basin to near Mesquite, with over 1000 J/kg of downdraft CAPE. Minimal shear was in place, and PWs of 1 to 1.75 inches were in the same area, so the main threats are likely to be brief downpours and strong outflow winds, some of which may trigger new cells. For Sunday, CAM output shows the most favored area for storms shifting further north and east, roughly along and east of an arc from the NNSS to Primm to Wikieup. This will likely be modulated somewhat by exact thunderstorm location and coverage today. Another concern will be dry lightning on the northern fringes of the moisture tongue. Will forgo any Fire Weather products at this time due to expecting a mix of wet and dry storms, with less than 15% coverage of dry storms. That being said, fuels are extremely dry, and what happens today will help inform our decision tonight on whether to issue for tomorrow. .LONG TERM...Monday through Friday. The overall setup in the weather pattern for the first half of next week won't vary much day to day with high pressure centered near the Four Corners and PWATs around 1 inch sitting south and east of I-15. Afternoon convection will be possible Monday and Tuesday, though small details will drive storm chances outside of higher terrain. However, by Wednesday, southwest flow will push into the region ahead of a shortwave over central California which will usher in drier air, shoving the better moisture back into southern Arizona. Therefore, precipitation potential will decrease midweek. Low confidence in the forecast for the second half of the week as models disagree on how much dry air will move in and how long it will stay in place over the region. Some models have a brief break in monsoonal moisture while others have a significant push of dry air that holds tight going into next weekend. This will play a significant role for the second half of next week-will it be hot and dry or will monsoon moisture make a come back? Stay Tuned! && .AVIATION...For McCarran...Potentially significant impacts are possible this afternoon in the Las Vegas Valley. Generally light winds favoring an easterly direction through 20z before thunderstorms develop south & southwest of the valley by 21-22z. Possible impacts include visibility reductions due to heavy rain and winds gusting to 35 kts or greater from various directions. Approaches will be complicated by TSRA development surrounding the Las Vegas Valley. PIREP solicitation will be highly recommended. These impacts should cease by the 01-03Z time frame, returning to light winds and minimal impacts through the rest of the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...TSRA development this afternoon could impact terminals at KVGT/KHND as well as KDAG. Lower confidence in impacts to KBIH/KIFP and KEED. Most likely impact will be strong outflow winds generated by TSRA vs a direct TSRA impact. Gusty winds over 35 kts will be possible for these terminals during the 20-01Z time frame. This activity should subside after 01Z tonight returning all sites to VFR and light winds. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short Term...Morgan Long Term...Nickerson Aviation...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 22, 2:48 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL MOUNTAIN PASS 35.47N 115.54W
08/22/2020 M0.75 INCH SAN BERNARDINO CA NWS EMPLOYEE
REPORTS OF DIME SIZE HAIL AT MOUNTAIN PASS.
&&
ANLocal storm report, Aug 22, 3:43 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM FLASH FLOOD 6 ENE MOUNTAIN PASS 35.49N 115.44W
08/22/2020 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS WATER FLOODING I15 SOUTHBOUND
WITH CARS NEEDING TO USE THE LEFT HAND
SHOULDER TO PASS THROUGH DUE TO FLOODING ON
THE HIGHWAY. MUD AND BOULDERS ALSO REPORTED
ACROSS I15 NORTH AND SOUTHBOUND LANES.
&&
ANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:00 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 45 min |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.